×

zbMATH — the first resource for mathematics

Euler equations on homogeneous spaces and Virasoro orbits. (English) Zbl 1017.37039
The Korteweg-de Vries \(u_t=-3 u u_x+cu_{xxx},\) Camassa-Holm \(u_t-u_{txx}=-3 u u_x+2 u_x u_{xxx}+c u_{xxx}\) and Hunter-Saxon \(u_{txx}=-2 u_x u_{xxx}-u u_{xxx}\) equations are known to be bihamiltonian and to possess infinitely many conserved quantities as well as soliton and soliton-like solutions. The main goal of the reviewed article is to give the description of these three equations as bihamiltonian systems on the dual to the Virasoro algebra and to relate them to the geometry of the Virasoro coadjoint orbits.
All these equations can be regarded as equations of the geodesic flow associated to different right-invariant metrics on Virasoro group or on appropriate homogeneous spaces. They describe all generic bihamiltonian systems which are related to the Virasoro group and can be integrated by the translation argument principle, as corresponding precisely to the three different types of generic Virasoro orbits. The authors discuss also interrelation between the above metrix and Kähler structures on Virasoro orbits.

MSC:
37K65 Hamiltonian systems on groups of diffeomorphisms and on manifolds of mappings and metrics
53D25 Geodesic flows in symplectic geometry and contact geometry
37D40 Dynamical systems of geometric origin and hyperbolicity (geodesic and horocycle flows, etc.)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Mathematical Methods of Classical Mechanics, Springer, Berlin, New York, 1989, xvi+508pp. · Zbl 0148.45301
[2] V. Arnold, B. Khesin, Topological Methods in Hydrodynamics, Springer, New York, 1998, xv+376pp. · Zbl 0902.76001
[3] Inverse scattering solutions of the Hunter-Saxton equations, preprint, 2001. · Zbl 0919.35118
[4] Brenier, Y., Minimal geodesics on groups of volume-preserving maps and generalized solutions of the Euler equations, Comm. pure appl. math., 52, 4, 411-452, (1999)
[5] Camassa, R.; Holm, D., An integrable shallow water equation with peaked solutions, Phys. lett. rev., 71, 1661-1664, (1993) · Zbl 0972.35521
[6] Fokas, A.; Fuchssteiner, B., Symplectic structures, their Bäklund transformations and hereditary symmetries, Physica D, 4, 47-66, (1981/82) · Zbl 1194.37114
[7] Gelfand, I.M.; Zakharevich, I., Spectral theory of a pencil of third-order skew-symmetric differential operators on S1, Funct. anal. appl., 23, 85-93, (1989) · Zbl 0711.34099
[8] L. Guieu, C. Roger, Algebre et groupe de Virasoro; aspects geometriques et algebriques, in: Cours Specialises, Societe Mathematique de France, to appear. · Zbl 1151.17011
[9] Guillemin, V.; Sternberg, S., On collective complete integrability according to the method of thimm, Ergodic theory dyn. systems, 3, 2, 219-230, (1983) · Zbl 0511.58024
[10] Hunter, J.K.; Saxton, R., Dynamics of director fields, SIAM J. appl. math., 51, 6, 1498-1521, (1991) · Zbl 0761.35063
[11] Hunter, J.; Zheng, Y., On a completely integrable nonlinear hyperbolic variational equation, Physica D, 79, 361-386, (1994) · Zbl 0900.35387
[12] The orbit method, II: infinite-dimensional Lie groups and Lie algebras, Contemp. Math, 145 (1993) 33-63. · Zbl 0474.58003
[13] Kirillov, A., Kahler structure on the K-orbits of a group of diffeomorphisms of the circle, Funct. anal. appl., 21, 2, 42-45, (1987)
[14] M. Kruskal, Nonlinear wave equations, in: Dynamical Systems, Theory and Applications, Lecture Notes in Phys., Vol. 38, Springer, Berlin, 1975, pp. 310-354.
[15] Manakov, S., A note on the integration of Euler’s equations of the dynamics of an n-dimensional rigid body, Funct. anal. appl., 10, 93-94, (1976) · Zbl 0343.70003
[16] Magri, F., A simple model of the integrable Hamiltonian equation, J. math. phys., 19, 1156-1162, (1978) · Zbl 0383.35065
[17] Misiołek, G., Classical solutions of the periodic Camassa-Holm equation, Geom. funct. anal., 12, 1080-1104, (2002) · Zbl 1158.37311
[18] Kvant selecta: Algebra and Analysis, II, Math. World, vol. 15, Amer. Math. Soc., Providence, RI, 1999, pp. 153-159.
[19] Ovsienko, V.; Khesin, B., The (super) KdV equation as an Euler equation, Funct. anal. appl., 21, 4, 81-82, (1987) · Zbl 0639.58019
[20] Ovsienko, V.; Khesin, B., Symplectic leaves of the Gelfand-Dikii brackets and homotopy classes of non-degenerate curves, Funct. anal. appl., 24, 1, 33-40, (1990) · Zbl 0723.58021
[21] G. Segal, Unitary representations of some infinite-dimensional groups, Comm. Math. Phys. 80 (1981) 301-342; The geometry of the KdV equation, in: Topological Methods in Quantum Field Theory (Trieste, 1990), or Internat. J. Modern Phys. A 6(16) (1991), 2859-2869.
[22] Thimm, A., Integrable geodesic flows on homogeneous spaces, Ergodic theory dyn. systems, 1, 491-517, (1981) · Zbl 0491.58014
[23] Witten, E., Coadjoint orbits of the Virasoro group, Comm. math. phys., 114, 1-53, (1988) · Zbl 0632.22015
[24] I. Zakharevich, Manuscript, in preparation.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.